Diabetes - low blood sugar - self-care
Hypoglycemia - self-care
What is low blood sugar?
Low blood sugar is called hypoglycemia. A blood sugar level below 70 mg/dL is low and can harm you.
You are at risk for low blood sugar if you have diabetes and are taking any of the following diabetes medications:
- Glyburide (Micronase), glipizide (Glucotrol), glimepiride (Amaryl), repaglinide (Prandin), or nateglinide (Starlix)
- Chlorpropamide (Diabinese), tolazamide (Tolinase), acetohexamide (Dymelor), or tolbutamide (Orinase)
Recognizing low blood sugar
Know how to tell when your blood sugar is getting low. Symptoms include:
- Weakness or feeling tired
- Feeling uneasy, nervous, or anxious
- Feeling cranky
- Trouble thinking clearly
- Double or blurry vision
- Fast or pounding heartbeat
Sometimes your blood sugar may be too low even if you do not have symptoms. If it gets too low, you may:
- Have a seizure
- Go into a coma
Check your blood sugar often
Talk with your doctor or nurse about when you should check your blood sugar every day. People who have low blood sugar need to check their blood sugar more often.
The most common causes of low blood sugar are:
- Taking your insulin or diabetes medicine at the wrong time
- Taking too much insulin or diabetes medicine
- Not eating enough during meals or snacks after you have taken insulin or diabetes medicine
- Skipping meals
- Waiting too long after taking your medicine to eat your meals
- Exercising a lot or at a time that is unusual for you
- Not adjusting your insulin dose before exercising
- Drinking alcohol
Preventing low blood sugar
Preventing low blood sugar is better than having to treat it.
- When you exercise, check your blood sugar levels. Make sure you have snacks with you.
- Talk to your doctor about reducing insulin doses on days that you exercise.
- Ask your doctor or nurse if you need a bedtime snack to prevent low blood sugar overnight. Protein snacks may be best.
- Do not drink alcohol without eating food. If you do drink, have only 1 or 2 drinks at the most.
Family and friends should know how to help. They should know:
- The symptoms of low blood sugar and how to tell if you have them.
- How much and what kind of food they should give you.
- When to call for emergency help.
- How to inject glucagon, a hormone that increases your blood sugar. Your doctor or nurse will tell you when to use this medicine.
If you have diabetes, always wear a medical alert bracelet or necklace. This helps emergency medical workers know you have diabetes.
When your blood sugar gets low
Check your blood sugar whenever you have symptoms of low blood sugar. If your blood sugar is below 70 mg/dL, treat yourself right away.
- Eat something that has about 15 grams of carbohydrates. Examples are:
- 3 glucose tablets
- 1/2 cup (4 ounces) of fruit juice or regular, non-diet soda
- 5 or 6 hard candies
- 1 tablespoon of sugar, plain or dissolved in water
- 1 tablespoon of honey or syrup
- Wait about 15 minutes before eating any more. Be careful not to eat too much. This can cause high blood sugar and weight gain.
- Check your blood sugar again.
- If you do not feel better in 15 minutes and your blood sugar is still lower than 70 mg/dL, eat something with 15 grams of carbohydrate again.
You may need to eat a snack with carbohydrates and protein if your blood sugar is in a safer range -- over 70 mg/dL -- and your next meal is more than an hour away.
Ask your doctor or nurse how to manage this situation. If these steps for raising your blood sugar do not work, call your doctor right away.
Talk to your doctor or nurse
If you use insulin and your blood sugar is frequent or consistently low, ask your doctor or nurse if you:
- Are injecting your insulin the right way
- Need a different type of needle
- Should change how much insulin you take
- Should change the kind of insulin you take
Do not make any changes without talking to your doctor or nurse first.
Sometimes hypoglycemia can be due to taking the wrong medicines. Check your medicines with your pharmacist.
When to call the doctor
If signs of low blood sugar do not improve after you have eaten a snack that contains sugar, have someone drive you to the emergency room or call your local emergency number (such as 911). Do not drive when your blood sugar is low.
Get medical help right away for a person with low blood sugar if the person is not alert or cannot be awakened.
American Diabetes Association. Standards of medical care in diabetes -- 2014. Diabetes Care. 2014;37:S14-S80. PMID: 24357209 www.ncbi.nlm.nih.gov/pubmed/24357209.
Cryer PE. Hypoglycemia. In: Kronenberg HM, Melmed S, Polonsky KS, Larsen PR. Williams Textbook of Endocrinology. 12th ed. Philadelphia, PA: Elsevier Saunders; 2011:chap 34.
Reviewed By: Brent Wisse, MD, Associate Professor of Medicine, Division of Metabolism, Endocrinology & Nutrition, University of Washington School of Medicine, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.